Alert archive / Wisconsin / Special Weather Statements in 2017
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jun 28, 2017, 5:12 PM CDT for Saint Croix County, Wisconsin. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2017, 5:12 PM CDT (22:12 UTC)
- Expired
- Jun 28, 2017, 6:15 PM CDT
- In force
- 63 min
- Issued by
- NWS Twin Cities, MN
County Saint Croix County, WI
The radar
The Minneapolis radar (KMPX), 88 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 537 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 511 m²/s²
- 0-3 km storm-relative helicity
- 568 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
035
WWUS83 KMPX 282212
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
512 PM CDT WED JUN 28 2017
WIZ023-282315-
St. Croix-
512 PM CDT WED JUN 28 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ST. CROIX COUNTY...
At 512 PM CDT, a strong thunderstorm was located near Hudson, or near
River Falls, moving east at 35 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
River Falls, Hudson, North Hudson, Afton, Baldwin, Hammond, Roberts,
Woodville, Glenwood City, Lakeland, Emerald and Wilson.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A tornado watch remains in effect until 1000 PM CDT for east central
Minnesota...and west central Wisconsin.
LAT...LON 4485 9216 4485 9226 4486 9233 4487 9277
4490 9278 4494 9275 4497 9277 4503 9276
4510 9214 4486 9214
TIME...MOT...LOC 2212Z 263DEG 28KT 4494 9269
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 28, 3:49 PM CDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jun 28, 3:49 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 349 PM CDT Wed Jun 28 2017 .SHORT TERM...(This evening through Thursday) Issued at 349 PM CDT Wed Jun 28 2017 In the wake of morning convection, we saw a seasonably strong stratospheric intrusion with the 1.5 PV surface getting down to about 400 mb. This has shown up well on all 3 water vapor channels. Just before 3pm, this upper feature reached the cold front near the I-35 corridor, with storms initiating over Dakota county. The cells that went up over Wright county over to the north metro are on the northern edge of this PV feature and were more elevated, at least initially. We have had great low level shear most of the day with backed surface winds. However, as these storms have developed, our surface winds have really started to veer and our shear values have plummeted, to the point where in MN, we have only weak speed shear. As a result, the storms we have seen near the metro to this point have been more pulse in nature and have not been able to sustain strong updrafts long enough to get anything severe going. Effective shear values over 30 kts reside where the SPC has a slight risk in the Day 1 outlook and our thinking on the severe threat is pretty similar, with it being confined to southeast MN toward central WI where the better shear resides and the potential for better organization exists. So we'll have to keep an eye on this acivity as it moves into this region. Tonight, these storms will exit our east by midnight as we lose diurnal heat and the front continues its march into WI. The main question for tonight is how extensive does low stratus become as we get into the backside of the low. The NAM/RAP/HRRR all bring it down to about the US-12 corridor. This may be a bit far south, but did increase sky grids quite a bit across central MN into western WI for tonight. Thursday will feature ridging over the upper MS Valley, but another trough will be working across the Dakotas in the afternoon. The front working through tonight will be washing out across IA. All of this puts the MPX area in a bit of a lull when it comes to forcing, with thunderstorm activity through the day Thursday expected to be mainly down in Iowa near the remnant boundary and to the west in the Dakotas with the upper wave. Our precip chances look to increase Thursday evening (start of the long term) as the Dakotas trough moves into MN. .LONG TERM...(Thursday night through Wednesday) Issued at 349 PM CDT Wed Jun 28 2017 Expect periodic chances for showers and thunderstorms, but overall not a complete washout for the upcoming weekend. The first half of the weekend will be cooler and cloudy with light winds and a few scattered showers or thunderstorms. High pressure will briefly move in for Sunday and Monday which will dry things out north of I- 90 and bring temperatures closer to normal. Looking ahead, southerly flow will return early next week and set the stage for more widespread showers and thunderstorms for the middle to end of next week. An upper level trough will drive a couple of cold fronts through the region over the weekend. The synoptic forcing ahead of this trough, together with the small, thin CAPE profiles support scattered showers and thunderstorms on Friday, similar to what occurred this past Saturday. Marginal CAPE and Shear profiles limit the risk of severe weather, so at this time only expect perhaps some small hail with a few of the stronger cells. Saturday will have less of a chance for showers and thunderstorms, but can't go completely dry. On Sunday a secondary cold front will move through the region as a shortwave trough sweeps across the Boundary Waters to the north. Models try to produce some precip along this front, but it seems like the large-scale subsidence should win out, so went drier than the model guidance for Sunday. The GFS tries to hang up a boundary across the south with repeated chances for showers and thunderstorms early next week, but these should be more favored across the south near IA/IL. Looking ahead, another shortwave trough should bring showers and thunderstorms across the Upper Midwest for the middle/end of next week, with warmer more humid weather to follow after that. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 133 PM CDT Wed Jun 28 2017 Two concerns this period are thunderstorm potential this afternoon and threat for IFR or lower cigs to drop out of central/northern MN tonight. For storms, clearing south of I-94 and west of I-35 has resulted in instability growing in this region, with a warm front extending from Albert Lea up toward Long Prairie and the cold front sitting from Alexandria down to Marshall. Like the idea of the HRRR with a broken line of storms developing along the boundary at about 21z. Just think the HRRR is too far west with its development based on where the front is now. This puts MSP and especially RNH/EAU at risk for another round of storms. Tonight, as the surface low currently north of Alexandria shifts into northern WI, the NAM/RAP/HRRR show IFR and lower CIGS dropping south out of northern MN. Expect these clouds down to about I-94, with MSP likely being near the southern edge of these clouds. The HRRR looks to provide a general idea of how these clouds will evolve overnight, though is likely a bit too far south with where the low clouds are by 10z tonight. KMSP...Based on where the front is now, MSP looks to be very near where afternoon initialization occurs, so storms will either go up overhead or just east of MSP. 22z to 00z will be our prime time for any storm activity. For clouds tonight, the RAP would slam the low clouds in after 9z, but the NAM keeps this enhanced low level moisture to the north and the SREF probs for MVFR or less cigs are confined to central MN, so kept MSP VFR for now. /OUTLOOK FOR KMSP/ Fri...VFR. Chance MVFR with likely TSRA. Winds variable 5 kts. Sat...VFR. Winds WNW 5-10 kts. Sun...VFR. Chance of TSRA/SHRA. Winds light and variable. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...MPG LONG TERM...JRB AVIATION...MPG
Hazardous weather outlook, Jun 28, 3:46 PM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 346 PM CDT Wed Jun 28 2017 MNZ044-045-051>053-059>063-066>070-074>078-082>085-091>093- WIZ014>016-023>028-292100- Mille Lacs-Kanabec-Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka- Ramsey-Washington-McLeod-Sibley-Carver-Scott-Dakota-Brown- Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele- Martin-Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn- Pepin-Chippewa-Eau Claire- 346 PM CDT Wed Jun 28 2017 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms expected this afternoon, mainly east of I-35. A few storms could be strong to severe with large hail, heavy rain, and possibly a brief tornado. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There will be occasional chances of thunderstorms again from Thursday night through Monday morning. The probability of severe weather during this period is low. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. MNZ041>043-047>050-054>058-064-065-073-292100- Douglas-Todd-Morrison-Stevens-Pope-Stearns-Benton-Lac Qui Parle- Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine-Renville-Redwood- 346 PM CDT Wed Jun 28 2017 This Hazardous Weather Outlook is for portions of central Minnesota...southwest Minnesota and west central Minnesota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There will be occasional chances of thunderstorms again from Thursday night through Monday morning. The probability of severe weather during this period is low. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. jrb
In the hours before
Special weather statement, Jun 28, 2:44 PM CDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
244 PM CDT WED JUN 28 2017
MNZ059>061-282015-
Anoka-Hennepin-Wright-
244 PM CDT WED JUN 28 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WRIGHT...
NORTHWESTERN HENNEPIN AND WEST CENTRAL ANOKA COUNTIES...
At 242 PM CDT, a strong thunderstorm was located over Rockford, or 9
miles southeast of Buffalo, moving northeast at 30 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Brooklyn Park, Maple Grove, Coon Rapids, Andover, Ramsey, Champlin,
Elk River, Anoka, St. Michael, Otsego, Rogers and Delano.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4534 9342 4517 9330 4501 9374 4510 9385
4527 9355 4525 9353 4529 9352
TIME...MOT...LOC 1942Z 234DEG 28KT 4508 9374
DWESpecial weather statement, Jun 28, 3:24 PM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
324 PM CDT WED JUN 28 2017
MNZ060-061-063-282115-
Anoka-Washington-Hennepin-
324 PM CDT WED JUN 28 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HENNEPIN...CENTRAL
ANOKA AND NORTHWESTERN WASHINGTON COUNTIES...
At 323 PM CDT, a strong thunderstorm was located over Dayton, or 17
miles northwest of Minneapolis, moving northeast at 35 mph. Other
storms were located near Coon Rapids and Forest lake.
Winds in excess of 30 mph and dime size hail are possible with thess
storms.
Locations impacted include...
Brooklyn Park, Plymouth, Maple Grove, Coon Rapids, Blaine, Andover,
Fridley, Ramsey, Champlin, Lino Lakes, Forest Lake and Anoka.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4535 9301 4530 9302 4529 9297 4523 9293
4505 9348 4519 9363 4541 9307 4541 9305
TIME...MOT...LOC 2023Z 239DEG 30KT 4517 9347
DWESpecial weather statement, Jun 28, 3:37 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
337 PM CDT WED JUN 28 2017
MNZ063-WIZ023-282100-
Washington-St. Croix-
337 PM CDT WED JUN 28 2017
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WASHINGTON AND
SOUTHWESTERN ST. CROIX COUNTIES...
At 337 PM CDT, a strong thunderstorm was located over Woodbury, or 9
miles east of St. Paul, moving northeast at 25 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
River Falls, Woodbury, Maplewood, Oakdale, Stillwater, Hudson, Lake
Elmo, North Hudson, Bayport, Afton, North St. Paul and Oak Park
Heights.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4489 9253 4488 9289 4489 9299 4501 9299
4513 9273
TIME...MOT...LOC 2037Z 242DEG 23KT 4494 9292Special weather statement, Jun 28, 4:12 PM CDT, 1 hour before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 412 PM CDT WED JUN 28 2017 WIZ023-024-282145- Pierce-St. Croix- 412 PM CDT WED JUN 28 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PIERCE AND SOUTH CENTRAL ST. CROIX COUNTIES... At 412 PM CDT, a strong thunderstorm was located over River Falls, moving east at 35 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... River Falls, Baldwin and Martel. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A tornado watch remains in effect until 1000 PM CDT for west central Wisconsin. LAT...LON 4477 9269 4487 9274 4499 9237 4484 9230 TIME...MOT...LOC 2112Z 254DEG 31KT 4484 9265
Local storm report, Jun 28, 4:48 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
448 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM TORNADO 4 WSW SPRING VALLEY 44.83N 92.32W
06/28/2017 PIERCE WI LAW ENFORCEMENT
&&
CARLYONSpecial weather statement, Jun 28, 5:12 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
512 PM CDT WED JUN 28 2017
WIZ023-282315-
St. Croix-
512 PM CDT WED JUN 28 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ST. CROIX COUNTY...
At 512 PM CDT, a strong thunderstorm was located near Hudson, or near
River Falls, moving east at 35 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
River Falls, Hudson, North Hudson, Afton, Baldwin, Hammond, Roberts,
Woodville, Glenwood City, Lakeland, Emerald and Wilson.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A tornado watch remains in effect until 1000 PM CDT for east central
Minnesota...and west central Wisconsin.
LAT...LON 4485 9216 4485 9226 4486 9233 4487 9277
4490 9278 4494 9275 4497 9277 4503 9276
4510 9214 4486 9214
TIME...MOT...LOC 2212Z 263DEG 28KT 4494 9269The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 11:37 PM CDT | Special Weather Statement | MPX | Redwood | 23 min |
| Jun 28, 2:44 PM CDT | Special Weather Statement | MPX | Hennepin | 31 min |
| Jun 28, 3:24 PM CDT | Special Weather Statement | MPX | Anoka | 51 min |
| Jun 28, 3:37 PM CDT | Special Weather Statement | MPX | Washington | 23 min |
| Jun 28, 4:06 PM CDT | Severe Thunderstorm Warning | MPX | Dakota | 24 min |
| Jun 28, 4:08 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 22 min |
| Jun 28, 2:41 PM CDT | Special Weather Statement | MPX | Pierce | 34 min |
| Jun 28, 4:12 PM CDT | Special Weather Statement | MPX | Saint Croix | 33 min |
| Jun 28, 4:23 PM CDT | Severe Thunderstorm Warning | MPX | Pierce, Saint Croix | 40 min |
| Jun 28, 4:30 PM CDT | Tornado Warning | MPX | Pierce, Saint Croix | 32 min |
| Jun 28, 4:59 PM CDT | Severe Thunderstorm Warning | MPX | Dunn, Pepin, Pierce | 46 min |
Nearby
Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.